Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 32, NWS El Paso, TX

September 30, 2016Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 30, 2016, 6:16 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2016, 6:16 PM MDT (00:16 UTC)
Expired
Sep 30, 2016, 9:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS54 KEPZ 010016
FFWEPZ
NMC051-010315-
/O.NEW.KEPZ.FF.W.0032.161001T0016Z-161001T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
616 PM MDT FRI SEP 30 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 915 PM MDT

* AT 614 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN NOW OVER HIGHWAY 52 EAST OF WINSTON TO NEAR TERRASAS
  WELL.  UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
  SIERRA COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3339 10763 3339 10761 3338 10757 3336 10755
      3335 10756 3337 10761 3335 10764

$$

TRIPOLI
1 follow-up statement
920 
WGUS74 KEPZ 010152
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
752 PM MDT FRI SEP 30 2016

NMC051-010202-
/O.CAN.KEPZ.FF.W.0032.000000T0000Z-161001T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
752 PM MDT FRI SEP 30 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SIERRA COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3339 10763 3339 10761 3338 10757 3336 10755
      3335 10756 3337 10761 3335 10764

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 3:39 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 30, 3:39 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
339 PM MDT FRI SEP 30 2016

.SYNOPSIS...
The back edge of the monsoon moisture plume will slowly pass west
to east across the region this evening and overnight. Until it
clears the area Saturday we continue with chances for isolated
showers and thunderstorms through the evening and tonight. Drier
air moves in to end rain and storm chances across the Borderland
through the weekend. Monday the next system approaches and brings
back storm chances and increased winds. Monday and Tuesday look a
bit windy as the storm passes. Dry air returns Tuesday and the
rest of the week looks dry and somewhat cooler with lighter winds.

&&

.DISCUSSION...
Despite a quite day, after a wet overnight and early morning,
there is still plenty of moisture and incoming instability for
another round of showers later this afternoon and evening. Models
are a bit split on convective activity for tonight...but current
storm activity to our west over SE AZ suggest the potential
continues for our area later, as an upper wave moves over. We have
scattered POPs west and isolated east for the overnight.

Saturday we will see dry air overtake the region as winds veer
westerly and shove out the current plume of moisture east. Ridging
aloft builds for the weekend to help the area warm back to
seasonal normals. Pleasant weather expected for both Saturday and
Sunday with dry and seasonal conditions.

Monday the next Pacific storm system approaches. As it swings into
the southern Great Basin winds turn back southerly and redirect
subtropical moisture back over the area. This is followed by
moderate dynamics aloft and increasing instability. The window of
opportunity is short...but looks pretty good for Monday. By
Tuesday the system passes to our north and winds turn back
westerly. This shoves the moisture out and imports dry air back in
to end rain/storm chances. Both days look breezy to windy.

Cooler weather follows a Pacific front that passes Tuesday. Dry
weather continues for the rest of the work week as broad high
pressure aloft build and linger over the region.

To finish this cycle we look at Friday when there is some
potential in the models for a return of moisture to bring some
precipitation chances back into the region late Fri into Sat.

14-Bird

&&

.AVIATION...Valid 01/00Z-02/00Z...
Another upper level disturbance will move trough the area this
evening.  Thunderstorms will build up over the higher terrain in SW
New Mexico before sunset, and slowly drift east. DMN and TCS have
the best shot at TSRA before 06z.  Leftover rain showers and
embedded thunderstorms may try and make another late night run
towards LRU-ELP, but probabilities are still low.

25-Hardiman

&&

.FIRE WEATHER...
Isolated thunderstorms will develop over the Gila Region and SW New
Mexico over the next few hours...gradually shifting east into the
evening hours. Some rain showers may survive into the Rio Grande
valley again late tonight. Expect excellent RH recovery overnight
thanks to moist ground from last night's rainfall.

The weekend looks dry...but a deep trough will move into the Four
Corners on Monday with a Pacific cold front pushing across the
area in the afternoon. Residual low level moisture will result in
scattered strong thunderstorms in the afternoon. A strong pressure
gradient will result in breezy SW winds ahead of the front as
well, but RH values will in the 25 to 30 percent range in the
lowlands (higher in the mountains), so critical fire weather
conditions are not anticipated.

25-Hardiman

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 61  86  62  87 /  20   0   0   0
Sierra Blanca           56  83  58  86 /  20  20   0   0
Las Cruces              57  84  56  84 /  10   0   0   0
Alamogordo              56  85  57  87 /  20   0   0   0
Cloudcroft              47  68  41  68 /  30  10   0   0
Truth or Consequences   56  83  55  85 /  10   0   0   0
Silver City             53  77  52  78 /  20   0   0   0
Deming                  56  85  54  86 /  10   0   0   0
Lordsburg               55  83  53  84 /  10   0   0   0
West El Paso Metro      60  85  62  87 /  20   0   0   0
Dell City               54  86  57  88 /  20  10   0   0
Fort Hancock            59  87  60  89 /  20  10   0   0
Loma Linda              58  79  59  84 /  20   0   0   0
Fabens                  57  86  59  88 /  20   0   0   0
Santa Teresa            60  85  60  86 /  10   0   0   0
White Sands HQ          59  84  59  86 /  10   0   0   0
Jornada Range           55  84  53  86 /  10   0   0   0
Hatch                   57  84  56  86 /  10   0   0   0
Columbus                58  85  56  86 /  10   0   0   0
Orogrande               59  84  59  87 /  20   0   0   0
Mayhill                 51  76  48  76 /  30  10   0   0
Mescalero               50  76  47  77 /  30  10   0   0
Timberon                49  74  46  74 /  30  10   0   0
Winston                 47  78  48  79 /  20   0   0   0
Hillsboro               53  81  53  84 /  10   0   0   0
Spaceport               56  83  53  85 /  10   0   0   0
Lake Roberts            50  80  48  80 /  20   0   0   0
Hurley                  52  80  51  81 /  20   0   0   0
Cliff                   51  83  49  83 /  20   0   0   0
Mule Creek              49  79  47  80 /  20   0   0   0
Faywood                 54  81  53  83 /  10   0   0   0
Animas                  54  84  53  86 /  10   0   0   0
Hachita                 54  84  52  86 /  10   0   0   0
Antelope Wells          54  82  54  84 /  10   0   0   0
Cloverdale              55  78  54  81 /  10   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/14/25
Hazardous weather outlook, Sep 30, 11:31 AM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1131 AM MDT FRI SEP 30 2016

NMZ401>417-TXZ418>424-011745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1131 AM MDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER SHOT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING AS THE LAST OF THIS ROUND OF MOISTURE AND SHORTWAVE
DISTURBANCES TRACK ACROSS THE REGION. EXPECT ISOLATED TO
SCATTERED STORMS WITH A FEW BECOMING STRONG TO SEVERE. POTENTIAL
WEATHER THREATS ARE MODERATE HAIL AND STRONG OUTFLOW WINDS. THREAT
PROBABILITY AT ANY PARTICULAR LOCATION IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUBSTANTIAL DRYING SATURDAY TO KEEP CONDITIONS DRY AND SEASONAL
THROUGH THE WEEKEND. MONDAY A PACIFIC SYSTEM APPROACHES AND
DIRECTS MOISTURE BACK INTO THE REGION FOR ANOTHER SHOT AT STORMS.
SOME COULD BE STRONG WITH HAIL. WINDS WILL ALSO INCREASE AND
BECOME BREEZY TO WINDY. TUESDAY CONTINUES BREEZY TO WINDY BUT DRY
AIR REMOVES STORM CHANCES FOR THE REST OF THE WEEK AS WINDS
DIMINISH WEDNESDAY ONWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY...HOWEVER REPORTS
OF SIGNIFICANT OR SEVERE WEATHER ARE ALWAYS ENCOURAGED TO BE
RELAYED TO OUR OFFICE IN REAL-TIME.

BIRD

In the hours before

Special weather statement, Sep 30, 5:43 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
543 PM MDT FRI SEP 30 2016

NMZ402-408-409-010030-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
543 PM MDT FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
630 PM MDT...

AT 543 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF WINSTON...MOVING EAST NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINSTON...MONTICELLO AND LAS PLACITAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3338 10724 3328 10763 3345 10772 3348 10766
      3347 10761 3348 10729
TIME...MOT...LOC 2343Z 246DEG 12KT 3341 10758

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:05 PM MDTFlash Flood WarningEPZSierra3 hr
Sep 30, 6:27 PM MDTSpecial Weather StatementEPZHidalgo48 min
Sep 30, 6:35 PM MDTSpecial Weather StatementEPZGrant40 min
Sep 30, 6:44 PM MDTSpecial Weather StatementEPZSierra46 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.